Antidepressants and upper gastrointestinal bleeds - a causative link ?
EDITOR- de Abajo et al1 suggest that Selective Serotonin Reuptake
Inhibitors increase the risk of upper gastrointestinal (GI) bleeding and
make potential confounders the subject of their last paragraph. There are
others of which no mention is made of and which may explain some of the
There may be an association between some psychiatric disorders and upper
GI pathology so knowing the psychiatric or physical condition prescribed
for would have been advantageous2,3.
The editorial4 comments that 'channelling bias' is unlikely to occur given
that the association with bleeding is not generally known but other
factors may influence the choice of antidepressant, for example use of
multiple other medications, frailty and comorbid anxiety or alcohol use.
The message of being aware of side effects is important and account of the
factors above might have strengthened evidence for the postulated
Specialist Registrar in Psychiatry
Department of Old Age Psychiatry,
Institute for the Health of the Elderly,
Wolfson Research Centre,
Newcastle General Hospital,
Newcastle upon Tyne NE4 6BE
Competing interests: None declared
1 de Abajo FJ, Garcia Rodrigez LA, Montero D. Association between
selective serotonin reuptake inhibitors and upper gastrointestinal
bleeding: population based case-control study. BMJ 1999;319:1106-9.
2 Levenstein S, Kaplan GA, Smith MW. Psychological predictors of
peptic ulcer incidence in the Alameda County Study. Journal of Clinical
3 Fletcher AP. Antidepressants prescribed for conditions other than
depression (letter). BMJ 1995;311:56-7.
4 Li Wan Po A. Antidepressants and upper gastrointestinal bleeding.
New results suggest a link (editorial). BMJ 1999;319:1081-2.
Competing interests: No competing interests